Question | Discussion | References | CME Credit

Case 4: Didanosine-Associated Pancreatitis

You answered:

A More than 90% of cases of didanosine-associated pancreatitis result from didanosine-induced hypertriglyceridemia.

This answer is incorrect. Although the mechanism for didanosine-induced pancreatitis is not completely understood, there are no data to suggest didanosine causes pancreatitis by inducing hypertriglyceridemia. Some protease inhibitors, however, may cause severe hypertriglyceridemia and place patients at increased risk for developing pancreatitis.

Choose another answer:

B Didanosine-associated pancreatitis usually occurs within the first two weeks of therapy; the timing of pancreatitis in this patient is highly unusual.
C The risk of didanosine-induced pancreatitis is dose-related. The patient in this case had an increased risk of developing pancreatitis because tenofovir likely increased didanosine levels. The didanosine dose should have been decreased to 250 mg per day.
D In order to decrease her risk of pancreatitis, didanosine should have been combined with stavudine (Zerit) and hydroxyurea (Hydrea).

[Back to Case 4 Question | Go to Correct Answer]